Alert archive / Arkansas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 60, NWS Shreveport, LA

March 18, 2000Union County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at Mar 18, 2000, 6:10 PM CST for Union County, Arkansas. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 18, 2000, 6:10 PM CST (00:10 UTC)
Expired
Mar 18, 2000, 6:45 PM CST
In force
35 min
Issued by
NWS Shreveport, LA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Union County, AR

What was reported inside it

TimeReportWhereRemark
Mar 18, 6:20 PM CSTHail 2El Dorado, ARHen-egg sized hail near the highbanks community.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 18, 2:15 PM CSTSevere Thunderstorm WatchSPC6 hr
Mar 18, 5:30 PM CSTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.2 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2000-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 245 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2000-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 131 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
245 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1185 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
131 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KSHV 190020
SVRSHV
ARC139-190045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
610 PM CST SAT MAR 18 2000

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL UNION COUNTY IN ARKANSAS

* UNTIL 645 PM CST

* AT 610 PM CST...THE SHREVEPORT NATIONAL WEATHER SERVICE DOPPLER
  RADAR INDICATED A SEVERE THUNDERSTORM OVER CENTRAL UNION COUNTY...
  OR ABOUT 7 MILES SOUTHEAST OF EL DORADO...MOVING NORTHEAST AT 20
  MPH.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL UP TO **** INCHES IN 
DIAMETER. DO NOT REMAIN OUTSIDE...HEAD FOR A STRONG BUILDING.

THIS THUNDERSTORM WILL PRODUCE LARGE HAIL AND STRONG DAMAGING WINDS.
DO NOT REMAIN OUTSIDE...THIS IS A DANGEROUS WEATHER SITUATION.

REPEATING...THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE
THUNDERSTORM WARNING FOR...
  CENTRAL UNION COUNTY IN ARKANSAS
UNTIL 645 PM CST.

LAT...LON 3316 9272 3306 9261 3328 9223 3344 9242

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 18, 2:20 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Mar 18, 2:20 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
220 PM CST SAT MAR 18 2000

WILL HAVE HANDS FULL TONIGHT AS COMPLEX LOW OUT OF SOUTHERN ROCKIES
CREATING SEVERAL AREAS OF CONVECTION ACROSS SOUTHERN PLAINS AND
GULF COAST. DEVELOPING LINE OF STORMS IN EAST TX IN VERY WARM AND
MOIST AIR. MORE SUN OCCURRED TODAY THAN EXPECTED AND LFK ALREADY
REACHED 80 DEGREES WITH DEWPOINT OF 64. UPDRAFT POTENTIAL ALONG
WITH LOWERING WET BULB ZEROES INCREASE THREAT OF HAIL...WITH
DOPPLER ALREADY DOING HAIL ALERTS. GENERAL MID LEVEL FLOW FAVORABLE
FOR MESO DEVELOPMENT. SOME LOW LEVEL BACKING SEEN ON FORT POLK VAD
PROFILE...BUT NOT INDICATING FURTHER NORTH AT SHV. EXPECT GREATEST
SEVERE THREAT TO THE SOUTH. ETA/AVN INDICATE LESS INSTABILITY
OVERNIGHT WITH MID LEVEL COLD AIR ADVECTION UNTIL AFTER MIDNIGHT.
THUS...SEVERE THREAT SHOULD END BEHIND THIS SQUALL LINE. HOWEVER...
THE ONSET OF STRONG HEIGHT FALLS ALONG WITH CONTINUED UPPER LEVEL
DIVERGENCE AND STRONG MOISTURE CONVERGENCE INDICATE HEAVY RAIN MCS
TO SET UP FOR MUCH OF THE NIGHT...ESPECIALLY EAST PORTIONS OF AREA.
LEAVE IN A CHANCE OF RAIN INTO SUNDAY WITH DEEPER MOISTURE REMAINING
MOSTLY NORTH SECTIONS OF AREA. HIGH PRESSURE TO PREVAIL ON MONDAY...
MOSTLY SUNNY SKIES AND A GOOD WARMUP AS MASSIVE CLOSED LOW DEVELOPS
NEAR FOUR CORNER REGION AND SURFACE LOW TO ITS EAST BRING RETURN
FLOW EAST TX BY LATE MONDAY.

AT LEAST MODEL TEMPS IN GOOD AGREEMENT AS ONLY DIFFERENCE LIES IN
4TH PERIOD WHERE I WILL SPLIT THE DIFFERENCE.

SHV 52/59/39/68  8400     TYR 49/58/41/70  6200
MLU 55/60/41/65  8710     LFK 54/63/39/72  7200
TXK 51/57/40/65  7510

VII

In the hours before

Local storm report, Mar 18, 6:00 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT..CORRECTED FOR DATE
NATIONAL WEATHER SERVICE SHREVEPORT LA
600 PM CST SAT MAR 18 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....PARISH/COUNTY LOCATION....

0245 PM    JOINERVILLE               TX   1 INCH HAIL
03/18/00   RUSK                           REPORTED BY TRAINED
                                          SPOTTER.

0345 PM    HUGHES SPRINGS            TX   1.75 INCH HAIL
03/18/00   CASS                           MARBLE TO GOLFBALL SIZE
                                          COVERING THE GROUND.
                                          REPORTED BY GENERAL PUBLIC
                                          VIA BROADCAST MEDIA.

0350 PM    2 S BLANCHARD             LA   1.75 INCH HAIL
03/18/00   CADDO                          ALONG DAVID RAINS ROAD.
                                          REPORTED BY FIRE DEPT.

0415 PM    BOSSIER CITY              LA   2.75 INCH HAIL
03/18/00   BOSSIER                        REPORTED NEAR BOSSIER HIGH SCHOOL
                                          BY TRAINED SPOTTER.

0425 PM    BOSSIER CITY              LA
03/18/00   BOSSIER                        FUNNEL CLOUD SPOTTED ON
                                          AIRLINE DRIVE IN NORTH
                                          PART OF TOWN. REPORTED BY
                                          GENERAL PUBLIC VIA
                                          BROADCAST MEDIA.

0430 PM    BENTON                    LA   1 INCH HAIL
03/18/00   BOSSIER                        COVERED GROUND LIKE SNOW.
                                          REPORTED BY GENERAL
                                          PUBLIC.

0450 PM    BENSON                    LA   1.75 INCH HAIL
03/18/00   DE SOTO                        REPORTED BY FIRE DEPT
                                          ALONG HWY 171.

20/15

Nearby

Severe Thunderstorm Warnings in Arkansas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.